Alert archive / West Virginia / Tornado Warnings in 2017

Tornado Warning 4, NWS Baltimore/Washington

April 30, 2017Hampshire County, West Virginia; Frederick County, Virginia

NWS Baltimore/Washington issued this tornado warning at Apr 30, 2017, 4:33 PM EDT for Hampshire County, West Virginia; Frederick County, Virginia. It was in force for 27 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 4:33 PM EDT (20:33 UTC)
Expired
Apr 30, 2017, 5:00 PM EDT
In force
27 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Frederick County, VA, Hampshire County, WV

The radar

The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:34 PM EDTTSTM WND DMG1 N Capon Bridge, WVNUMEROUS TREES DOWN IN MULTIPLE DIRECTIONS AND POWER POLES SNAPPED ON SETTLERS LANE.
Apr 30, 4:34 PM EDTTSTM WND DMGCapon Bridge, WVSEVERAL REPORTS OF TREES DOWN IN CAPON BRIDGE.
Apr 30, 4:36 PM EDTTSTM WND DMG1 Ene Capon Bridge, WVTREE DOWN ON NORTHWESTERN TURNPIKE NEAR BEAR GARDEN TRAIL.
Apr 30, 4:36 PM EDTTSTM WND DMGCapon Bridge, WVTREE DOWN NEAR THE INTERSECTION OF COLD STREAM ROAD AND CAPON SCHOOL STREET.
Apr 30, 4:36 PM EDTTSTM WND DMGCapon Bridge, WVTWO TREES DOWN ON COLD STREAM ROAD BETWEEN CAPON SCHOOL STREET AND SETTLERS LANE.
Apr 30, 4:37 PM EDTTSTM WND DMG3 W Gore, VASEVERAL TREES SNAPPED AND UPROOTED NEAR INTERSECTION OF HOLLOW RD AND PARISHVILLE RD
Apr 30, 4:38 PM EDTTSTM WND DMG1 Ne High View, VATREE DOWN IN THE 1600 BLOCK OF CARPERS PIKE.
Apr 30, 4:38 PM EDTTSTM WND DMG2 Ne High View, VATWO LARGE TREES UPROOTED OFF GOLD ORCHARD RD
Apr 30, 4:41 PM EDTHAIL 1Capon Bridge, WVDIME TO QUARTER SIZE HAIL
Apr 30, 4:44 PM EDTTSTM WND DMGGore, VATREE DOWN ON EITHER SIDE OF HWY 50 JUST NORTH OF GORE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

563 
WFUS51 KLWX 302033
TORLWX
VAC069-WVC027-302100-
/O.NEW.KLWX.TO.W.0004.170430T2033Z-170430T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
433 PM EDT SUN APR 30 2017

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  Central Frederick County in northwestern Virginia...
  Southeastern Hampshire County in eastern West Virginia...

* Until 500 PM EDT
    
* At 432 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles north of Star Tannery, or 15 miles northwest
  of Winchester, moving east at 15 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  central Frederick County in northwestern Virginia and southeastern
  Hampshire Counties in eastern West Virginia, including the
  following locations: Gore, High View, Capon Bridge, Gainesboro and
  Rock Enon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3922 7846 3931 7844 3932 7825 3919 7827
TIME...MOT...LOC 2032Z 276DEG 14KT 3927 7842 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

mjm
2 follow-up statements
858 
WWUS51 KLWX 302045
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
445 PM EDT SUN APR 30 2017

VAC069-WVC027-302100-
/O.CON.KLWX.TO.W.0004.000000T0000Z-170430T2100Z/
Frederick VA-Hampshire WV-
445 PM EDT SUN APR 30 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR CENTRAL
FREDERICK COUNTY IN NORTHWESTERN VIRGINIA AND EASTERN HAMPSHIRE
COUNTIES IN EASTERN WEST VIRGINIA...
    
At 445 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northwest of Winchester, moving east at 20 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Mobile 
         homes may be damaged or destroyed. Tree damage is likely. 

Locations impacted include...
Gore and Gainesboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3924 7838 3931 7839 3932 7825 3923 7826
TIME...MOT...LOC 2045Z 265DEG 18KT 3928 7833 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

mjm
994 
WWUS51 KLWX 302057
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
457 PM EDT SUN APR 30 2017

VAC069-WVC027-302106-
/O.EXP.KLWX.TO.W.0004.000000T0000Z-170430T2100Z/
Frederick VA-Hampshire WV-
457 PM EDT SUN APR 30 2017

...THE TORNADO WARNING FOR CENTRAL FREDERICK COUNTY IN NORTHWESTERN
VIRGINIA AND EASTERN HAMPSHIRE COUNTIES IN EASTERN WEST VIRGINIA WILL
EXPIRE AT 500 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 3924 7838 3931 7839 3932 7825 3923 7826
TIME...MOT...LOC 2056Z 270DEG 13KT 3931 7831 

$$

mjm

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 30, 3:16 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 30, 3:16 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
316 PM EDT Sun Apr 30 2017

.SYNOPSIS...
A front which is draped across the area will lift north as a
warm front tonight. A strong cold front move east of the
Appalachians Monday afternoon and push east of the area Monday
night. High pressure will bring cooler and drier weather during
the middle of the week. Low pressure will move into the area
late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Stalled front currently lies near the US 50 corridor. So far
thunderstorm development has mainly been tied to the terrain.
While dry mid level air and an inversion around 700 mb will
likely limit updraft intensity, any extra lift could help the
updraft tap into up to 2000 J/kg of MLCAPE and 40 kt of deep
layer shear. Locally damaging wind gusts will be the main threat
with such storms, although overall coverage should be isolated.
With clearing taking place, the boundary may move a bit into
Maryland by late afternoon. However, any remaining showers and
storms are expected to diminish quickly with sunset.

The remainder of the night should be dry, but lower clouds may
once again develop toward dawn. Can't rule out patchy fog in
areas that remain clearer. It will be very mild once again with
lows in the 60s for most locations.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
On Monday, a well defined cold front will be approaching the
area. There remains some slight differences in solutions
regarding the evolution of convection. Some convection looks
tied to a prefrontal trough, with additional convection along
the actual front. While coverage/timing is a little uncertain,
the wind fields are not. There will be plenty of wind throughout
the column, and it will be a breezy day even outside of the
storms. We likely remained capped most of the day, as well as
mostly cloudy. Thus instability is likely to remain on the lower
end of the scale, but nevertheless enough to support convection
which could pull down the strong winds. SPC has expanded the
Slight Risk eastward into the area. Temperatures will reach the
70s to mid 80s.

Convection will be exiting the area during the evening hours,
with most areas likely dry by midnight. Cooler (compared to the
past few days) and drier air move in behind the front, with
gusty winds likely continuing into Tuesday (gusts 25-35 mph).
Vort max will skim northwestern areas during the day, with
perhaps a shower or sprinkle in the Potomac Highlands. The low
will pull farther away to the northeast Tuesday night, likely
allowing winds to relax.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure builds over our region on Wednesday
with W to NW winds over our region. A storm system will develop
across the Mississippi valley Wednesday night into Thursday. An
increase in clouds and precipitation could begin overnight Wednesday
and stretch into Friday night as this system moves NE. Thunderstorms
and heavy rain possible... with guidance suggesting PW values above
one inch... and even higher for some areas.

The warm front associated to this system will push north through our
area Thursday night with southerly flow advecting moisture over our
area into Friday night. The upper level and surface low will push NE
near or over our CWA sometime Friday or Saturday. Conditions start
to dry out Friday night into Saturday with some showers into Sunday
as upper level trough axis moves across.

High temperatures will be mainly in the 60s and 70s with... some 50s
at higher elevations.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Low cigs have been scattering out with daytime heating, although
boundary remains stretched from IAD to DCA, likely to lift north
slowly through tonight. Storms likely to be widely scattered
through sunset, but a few intense storms are possible. MRB and
IAD most likely to have VCTS. While precipitation isn't
expected tonight, low clouds are likely to redevelop late, with
MVFR the most likely flight category. These clouds may stick
around much of Monday morning.

A strong cold front will push into the area during the late
afternoon to evening, likely to be accompanied by at least a
broken line of thunderstorms. These storms could contain strong
wind gusts. Even outside thunderstorms, winds could gust to 25
kt. Front pushes east late Monday night, ending precipitation
chances, but gusty WSW winds of 20-30 kt will continue through
Tuesday.

VFR expected for Wednesday over the terminals...
then an extended period of sub-VFR conditions possible starting
Wednesday night and into Friday as a storm system approaches. Gusts
as high as 20 kt possible.

&&

.MARINE...
A backdoor front has stalled around Chesapeake Beach, and
further southward progression is unlikely before gradually
returning northward through early Monday. Flow will be
northeast/east to its north, and southeast/south to its south,
with winds generally less than 15 kt, so Small Craft Advisories
are not anticipated. Thunderstorms this afternoon are largely
expected to remain west of the waters.

Gradient flow (southerly) will increase overnight into Monday
ahead of a stronger cold front approaching from the west. A
Small Craft Advisory goes in effect after midnight tonight for
southern waters, and then for all waters on Monday. The front
itself will impact the marine area Monday night. Thunderstorms
with gusty winds will likely affect the waters ahead of the
front.

Behind the front flow turns westerly. Mixed profiles appear
deep, and the SCA has now been extended into Tuesday. Winds
gradually diminish Tuesday night, but SCA may need to be
continued on portions of the Bay.

Dry conditions expected for Wednesday over the
waters... then an extended period of rain could start Wednesday
night and into Friday as a storm system approaches. Wind gusts will
be near the small craft advisory threshold... therefore expect
advisories for parts of this period.

&&

.TIDES/COASTAL FLOODING...
Water levels are running very close to astronomical normals this
this afternoon. Tidal anomalies may increase through tonight due to
an onshore flow...but water levels should remain below minor
flooding thresholds since the flow will be light.

Southerly flow will strengthen ahead of a cold front Monday into
Monday night. Tidal anomalies will continue to increase during this
time and minor tidal flooding is possible for sensitive areas.
However...confidence is low since the higher of the two astronomical
high tides will occur Monday morning into early Monday afternoon.
This will not line up with the highest anomalies which are most
likely late Monday afternoon into Monday night...during the lower of
the two astronomical high tides.

Some guidance suggest elevated levels could linger into Tuesday, as
winds will turn gusty but will be from the west...and thus won't
prompt a blowout.

Low pressure will come up the coast Thursday, which likely will
increase water levels from wherever they stand up to that
point.

&&

.CLIMATE...
Record highs were set at DCA and IAD yesterday, and record warm
lows were set at all three airports (DCA, IAD, and BWI). The
record warm low at DCA was also a record for the month of April.

Records highs are less likely today as a backdoor front drops
down. However, the record warm lows are a possibility. Here are
the record highs/warm lows for Sunday:

Washington DC... High 92 (in 1942); Warm low 67 (in 1983).
BWI Airport... High 92 (in 1910); Warm low 63 (in 1983).
Dulles Airport.. High 86 (in 2007); Warm low 64 (in 1983).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 AM Monday to 6 AM EDT Tuesday for
     ANZ530>532-535-536-538>540-542.
     Small Craft Advisory from midnight tonight to 6 AM EDT Tuesday
     for ANZ534-537-543.
     Small Craft Advisory from 4 AM Monday to 6 AM EDT Tuesday for
     ANZ533-541.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...IMR
AVIATION...ADS/IMR
MARINE...ADS/IMR
TIDES/COASTAL FLOODING...BJL
CLIMATE...HTS
Hazardous weather outlook, Apr 30, 2:44 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
244 PM EDT Sun Apr 30 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
244 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are likely Monday evening. A few
thunderstorms may become severe with damaging winds being the
primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
244 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are expected near and
west of the Blue ridge and Catoctin Mountains through early this
evening. An isolated thunderstorm may become severe...with locally
damaging wind gusts and large hail being the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are likely late Monday afternoon and
evening. A few thunderstorms may become severe with damaging winds
being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 30, 4:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             AUGUSTA                 39.30N  78.64W
04/30/2017  M0.75 INCH       HAMPSHIRE          WV   PUBLIC

&&

EVENT NUMBER LWX1701876

RCM
Local storm report, Apr 30, 4:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 ESE AUGUSTA           39.28N  78.59W
04/30/2017  E0.75 INCH       HAMPSHIRE          WV   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

EVENT NUMBER LWX1701877

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:05 PM EDTSevere Thunderstorm WarningLWXHampshire40 min
Apr 30, 4:43 PM EDTSevere Thunderstorm WarningLWXBerkeley, Hampshire, Morgan47 min
Apr 30, 5:09 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson51 min
Apr 29, 8:17 PM EDTSmall Craft AdvisoryLWX4 days
Apr 30, 1:42 AM EDTSmall Craft AdvisoryLWX69 hr
Apr 30, 2:39 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William37 min

Nearby

Tornado Warnings in West Virginia, 2017Tornado Warnings in Virginia, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.